Arizona, 2012Heavy Rain in Arizona, July 20, 2012
July 20, 2012 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms developed and moved across portions of southern Gila county during the afternoon hours on July 20th. The storms produced heavy rain; rainfall rates in excess of one inch per hour were observed and the heavy rain led to the issuance of small stream flood advisories for the Globe/Miami area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved across portions of southern Gila county during the afternoon hours on July 20th. The storms produced heavy rain; rainfall rates in excess of one inch per hour were observed and the heavy rain led to the issuance of small stream flood advisories for the Globe/Miami area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 20, 3:34 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 20, 3:34 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
334 PM MST FRI JUL 20 2012
.SYNOPSIS...
DEEPER MOISTURE WILL CONTINUE TO SPREAD BACK INTO THE REGION FROM
THE EAST TODAY...INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS
TONIGHT THROUGH EARLY NEXT WEEK. INTENSITY AND AREAL COVERAGE OF
THUNDERSTORM ACTIVITY WILL VARY FROM DAY TO DAY. SOME DRYING FROM
THE WEST IS EXPECTED BY NEXT WEDNESDAY...AND BY THURSDAY THE THREAT
FOR THUNDERSTORMS WILL FOCUS MAINLY OVER SOUTH CENTRAL ARIZONA.
&&
.DISCUSSION...
A RETURN OF AN ACTIVE MONSOON PATTERN IS ALREADY UNDERWAY...WITH
ISOLATED TO EVEN SCATTERED STORMS STRETCHING FROM SOUTHERN SONORA UP
THROUGH THE RIM COUNTRY OF NORTHERN ARIZONA AND EVEN INTO UTAH OVER
THE LAST HOUR. MOSTLY CLEAR SKIES REMAIN OVER PHOENIX THROUGH POINTS
WEST...INCLUDING SOUTHEASTERN CALIFORNIA. UPPER INVERTED LOW HAS
CONTINUED TO TRACK VERY SLOWLY TO WEST...STILL ACROSS NORTHERN
MEXICO THIS AFTERNOON. STORMS ACROSS SOUTHERN SONORA ON WEST SIDE
AND DIFLUENT REGION OF THE LOW STARTED MID MORNING HAVE PERSISTED
WHILE ADDITIONAL ACTIVITY HAS INITIATED OVER THE EASTERN ARIZONA
HIGH TERRAIN. MIDDAY BALLOON FROM TUCSON SHOWS INCREASING MOISTURE
THROUGH THE LOWER LAYERS...WITH AT LEAST DEWPOINTS OF 8C THROUGH AT
LEAST 750MB. BEST REGION OF UPPER LEVEL DIFLUENCE THIS AFTERNOON
REMAINS ALONG THE INTERNATIONAL BORDER...SUPPORTING STORM ACTIVITY
CLOSER TO PHOENIX DURING THE LATE AFTERNOON WITH LOCAL/REGIONAL
HI-RES MODELS EVEN SUPPORTING GREATER CHANCES OF AT LEAST ORGANIZED
OUTFLOW BOUNDARIES TO MOVE THROUGH THE REGION NEAR 01 OR 02Z /6 OR
7PM LOCAL/. ADDITIONAL ACTIVITY MAY DEVELOP ALONG THE PASSING
OUTFLOWS...BUT NOT REMAIN VERY ORGANIZED ACROSS THE LOWER DESERTS.
EASTERLY STEERING FLOW WINDS AROUND 5 TO 10KTS ARE POSSIBLE ACROSS
THE FORECAST AREA WITH BETTER VALUES BACK TOWARDS THE APPROACHING
LOW CENTER...POSSIBLY EVEN UP TO 20KTS ACROSS SOUTHERN ARIZONA THIS
EVENING. THESE VELOCITIES WILL SUPPORT STORMS WITH MODERATE
MOTION...NOT TO SLOW-MOVING THAT THEY WOULD ENHANCE FLASH FLOOD
POTENTIAL THROUGH THE EARLY WEEKEND. TONIGHT IS THE FIRST OF SEVERAL
NIGHTS OF DECENT STORM POTENTIAL...WITH GUSTY WINDS /DUE TO STILL
SLIGHTLY DRIER LOWER LEVELS/ AND SOME HEAVIER SHOWERS OUR INITIAL
LOW DESERT THREATS.
UPPER TROUGH CONTINUES TO PUSH WEST...REACHING THE U.S. DESERT
SOUTHWEST EARLY SATURDAY BEFORE BECOMING LOOSELY ORGANIZED AND
DISPERSED THROUGH THE WEEKEND. BY SATURDAY AM...PWATS ANTICIPATED
OVER 1.50 INCHES THROUGH CENTRAL ARIZONA...WITH HIGHER AMOUNTS
POSSIBLE ACROSS THE WESTERN DESERTS BY YUMA AND SE CA. FAVORABLE
EASTERLY STEERING FLOW COMBINED WITH DEEPENING MONSOON MOISTURE AND
WEAK WAVES/DISTURBANCES COMING OFF THE MAIN INVERTED TROUGH WILL
PERSIST STORM CHANCES FOR THE WEEKEND. ATMOSPHERIC CONTENT IS STILL
EXPECTED TO BE HIGHER THAN NORMAL WITH VALUES IN EXCESS OF 1.5
INCHES...BUT IS STILL LACKING TO BE AS MOIST AS LAST WEEKEND /WHERE
PWATS PUSHED OVER 2 INCHES LAST SATURDAY MORNING/. FLASH
FLOODING/FLOODING WILL COMBINE WITH THE ENHANCED WIND THREAT THROUGH
FOR ADDITIONAL WEEKEND DESERT THREATS.
LATEST FORECAST MODEL TRENDS SHOW SOME INCREASING POSSIBILITY OF
ATLEAST SOME SHOWER AND EMBEDDED THUNDERSTORM ACTIVITY OVERNIGHT
SATURDAY...SO SLIGHTLY INCREASED OVERNIGHT CHANCES BY A FEW PERCENT
FOR NOW. OVERALL...THE THREAT FOR AN ACTIVE STORM WEEKEND
CONTINUES...BUT PINPOINTING EXACTLY WHICH PERIOD /AFTN OR EVENING/
STILL POSES SOME CHALLENGES TO THE SHORT TERM WEEKEND GRIDS. AS
SUCH...THUNDERSTORM INTENSITY AND AREAL COVERAGE WILL VARY THROUGH
THE WEEKEND AND EVEN INTO EARLY NEXT WEEK.
LATEST MODEL TRENDS SHOW MONDAY AS POTENTIALLY ANOTHER ACTIVE DAY
DOWN THROUGH THE LOWER DESERTS WITH DOMINANT EASTERLY UPPER LEVEL
FLOW AND DIFLUENCE REACHING AS FAR WEST AS SOUTHEAST CALIFORNIA.
FORECAST CURRENTLY CONTINUES CHANCES THROUGH LATE MONDAY
EVENING/EARLY TUESDAY FOR THE ENTIRE FORECAST AREA. MOISTURE STILL
PROGGED TO GRADUALLY THIN OUT BEGINNING MIDWEEK WITH MID TO UPPER
LEVEL THROUGH BECOMING MORE SOUTH-SOUTHWESTERLY. INVERTED TROUGH
BECOMES ABSORBED INTO THE MEAN WESTERLY FLOW...WITH DECREASING POP
CHANCES THROUGH THE LATE WEEK AS THE ATMOSPHERE BEGINS TO GRADUALLY
DRY OUT. TEMPERATURES THROUGH THE EXTENDED LOOK TO BE ON A SLIGHT
WARMING TREND...BACK TO NEAR NORMAL VALUES AFTER THE SLIGHTLY COOLER
WEEKEND /DUE TO INCREASE MOISTURE AND EXPECTED CLOUDINESS FROM
STORMS/.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SOME GUSTY WINDS AND LIGHT SHOWERS TO DEVELOP AROUND
KIWA...KPHX...AND KSDL...EARLY THIS EVENING WITH LOWER CIGS AROUND
12KT. BLOWING DUST IS A POSSIBILITY THOUGH CONFIDENCE IS LOW TO
INCLUDE IN THE TAFS AT THIS TIME. EASTERLY SWING IN WINDS SHOULD
TAKE PLACE JUST AFTER DAWN SATURDAY WITH WINDS UNDER 10KTS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
MOSTLY LIGHT AND DIURNAL WINDS EXPECTED WITH SOME SCATTERED MID
LEVEL CLOUDS. NO AVIATION CONCERNS THROUGH SATURDAY 18Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DEEP EASTERLY FLOW TO KEEP ACTIVE MONSOON PATTERN GOING FROM SUNDAY
THROUGH TUESDAY. STRONGER THUNDERSTORMS MAY CONTAIN HIGH WINDS AND
HEAVY RAINS. DRYING TREND LIKELY TO BEGIN ON WEDNESDAY AND CONTINUE
ON THURSDAY AS WINDS ALOFT BECOME MORE SOUTHERLY TO SOUTHWESTERLY.
GOOD TO EXCELLENT NIGHTTIME RELATIVE HUMIDITY RECOVERIES SUNDAY
THROUGH TUESDAY TO BECOME FAIR TO GOOD BY THURSDAY. WINDS TO FOLLOW
TYPICAL DIURNAL PATTERNS...EXCEPT NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE
AVIATION...CDEWEY
FIRE WEATHER...VASQUEZ/PERCHA
Hazardous weather outlook, Jul 20, 6:10 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST FRI JUL 20 2012
AZZ024-211400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
610 AM MST FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A CHANCE OF THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON AND CONTINUE
INTO THE EVENING HOURS TONIGHT. THE PRIMARY WEATHER HAZARDS INCLUDE
LOCALLY HEAVY RAIN...GUSTY WINDS IN EXCESS OF 40 MPH AND DEADLY
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE PERIOD. THE PRIMARY WEATHER HAZARDS
INCLUDE LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS...STREAMS
AND WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...AND DEADLY CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ022-023-027-028-211400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
610 AM MST FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A CHANCE FOR MAINLY EVENING THUNDERSTORMS WILL DEVELOP TODAY AND
SPREAD TOWARDS THE WEST. THE MAIN WEATHER HAZARDS INCLUDE LOCALLY
HEAVY RAIN...GUSTY WINDS IN EXCESS OF 45 MPH...PATCHY BLOWING DUST
AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST SUNDAY THROUGH TUESDAY. SOME DRYING WILL OCCUR WEDNESDAY INTO
THURSDAY...LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS. THE PRIMARY
WEATHER HAZARDS FOR THE SATURDAY THROUGH TUESDAY PERIOD INCLUDE
LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING OF ROADS AND
WASHES...GUSTY WINDS IN EXCESS OF 45 MPH...PATCHY BLOWING DUST AND
DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ020-021-025-026-CAZ031>033-211400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
610 AM MST FRI JUL 20 2012 /610 AM PDT FRI JUL 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND SPREAD WESTWARD DURING THE WEEKEND...AND CONTINUE
INTO THE DAY ON MONDAY. THE PRIMARY WEATHER HAZARDS INCLUDED LOCALLY
HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND WASHES...GUSTY WINDS
IN EXCESS OF 45 MPH...PATCHY BLOWING SAND AND DUST...AND DEADLY CLOUD
TO GROUND LIGHTNING.
DRYING FROM THE WEST WILL BEGIN TUESDAY AND BY WEDNESDAY THERE WILL
BE LITTLE IF ANY HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
CAZ030-211400-
JOSHUA TREE NATIONAL PARK-
610 AM PDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED ON SATURDAY. A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BEGIN SUNDAY AND CONTINUE THROUGH MONDAY. THE
PRIMARY WEATHER HAZARDS INCLUDE LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING OF STREAMS...WASHES AND ROADS...GUSTY WINDS IN EXCESS OF 40
MPH...PATCHY BLOWING DUST AND SAND OVER THE LOWER ELEVATIONS...AND
DEADLY LIGHTNING.
DRYING FROM THE WEST WILL BEGIN TUESDAY AND BY WEDNESDAY LITTLE IF
ANY HAZARDOUS WEATHER WILL BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 20, 3:54 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HEAVY RAIN 1 ENE BOYCE THOMPSON AR 33.40N 110.77W
07/20/2012 E0.50 INCH GILA AZ TRAINED SPOTTER
HALF INCH OF RAIN IN 20 MINUTES
&&
EVENT NUMBER PSR1200153
KINCAIDHeavy Rain, Gila
- When
- July 20, 4:19 PM MST to 6:30 PM MST
- Where
- Gila County, 0.9 mi SE of Globe
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -110.770
Scattered thunderstorms developed across southern Gila county during the afternoon hours on July 20th, and the storms produced locally heavy rainfall with rainfall rates in excess of one inch per hour. At 419 pm, a trained weather spotter one mile east of Globe reported 0.87 inches of rainfall with the past 40 minutes. At 349 pm, another weather spotter in Globe reported one half of an inch of rain within 20 minutes, a rainfall rate of 1.5 inches per hour. The heavy rain led to the issuance of an Urban and Small Stream Flood Advisory for southern Gila county, including the Globe area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389266.